Sunday, 5 November 2017

28. Stomach Drugs, Cancer and Lifestyle

Stomach Drugs, Cancer and Lifestyle

     An association between proton pump inhibitor drugs, (PPIs) and stomach cancer has finally been positively identified. A study by the University of Hong Kong and University College London published in Gut, a leading international journal in gastroenterology and herpetology, has shown that long term use of PPIs presents a 2.4 times higher risk of developing stomach cancer.
     A link between PPIs and a higher stomach cancer risk has previously been identified by academics – but never in a study that first eliminates Helicobacter pylori (HP), a bacterium suspected of fuelling the illness’s development.
    The PPI study found that after HP was removed, the risk of developing the disease still rose in line with the dose and duration of PPI treatment.  However patients on H2 blockers, another class of drugs that are prescribed to reduce stomach acid production, had no increase in cancer prevalence compared to those on PPIs.  
     More than 50m prescriptions for PPIs are handed out every year in UK for stomach ulcers and their causes. PPIs are also prescribed for acid reflux causing heartburn and inflammation of the gullet, (which can itself lead to oesophageal cancer).
    As always, prevention is better than cure. Acid reflux and consequent heartburn and inflammation of the gullet, can be caused by obesity, smoking or alcohol excess. Any of these can lead to a number of life-threatening cancers. Combined together, obesity, tobacco and alcohol excess are a lethal cocktail that will certainly ensure a shortened life, if not from one of a number of consequent cancers such as cancer of the colon, rectum, liver, gallbladder, pancreas, kidney, gullet or postmenopausal breast.

Ian MacWatt

Further Reading

Gut MBJ   PPIs and gastric cancer risk study

Patient Platform Proton Pump Inhibitors

Healthline  H2 Blockers

National Cancer Institute   Obesity and Cancer

New England Journal ofMedicine  Body Fatness and Cancer

NHS Choice  Indigestion

No comments:

Post a Comment